Tornadoes · United States · Mississippi · 2008
EF0 tornado, Hebron, Mississippi, September 2, 2008
This EF0 tornado ran 0.4 miles across Jones County on September 2, 2008, touching down at 8:44 AM CDT and reaching 30 yards wide. It killed nobody, and did $80,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 2, 2008
- Touchdown
- 8:44 AM CDT (13:44 UTC)
- Lifted
- 8:45 AM CDT (13:45 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.7 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- County
- Jones County
- Touchdown point
- 31.693, -89.355
- Lift-off point
- 31.699, -89.354
- Record number
- 0809020744-01
What the Weather Service recorded
Hurricane Gustav was the 2nd major hurricane of the 2008 Atlantic Hurricane Season. It took shape as a tropical depression on the morning of August 25th just southeast of Haiti, and rapidly strengthened to hurricane status by the morning of August 26th. After inflicting serious damage on portions of Haiti, Jamaica, and Cuba, Gustav entered into the southeastern portion of the Gulf of Mexico and took aim at the Gulf Coast of the United States. Although Gustav attained Category 4 status earlier in its life, Gustav eventually made landfall as a strong Category 2 system at Cocodrie, Louisiana, on September 1st, containing maximum sustained winds around 110 mph. Gustav slowed down and weakened as it continued on its northwest track across southern Louisiana where major damage was inflicted. The pace of the system continued to slow dramatically over the next few days as it turned gradually to the right around a large ridge of high pressure over the Southeast. The remnants of Gustav finally began moving rapidly away from the Lower Mississippi Valley on the 4th as an incoming disturbance deflected it to the northeast. Gustav was responsible for multiple hazardous weather elements across the service area such as tropical storm force winds, tornadoes, flash flooding, and areal flooding from extensive rains.||As the center of Gustav crossed much of southern Louisiana, tropical storm force winds extended into southern Mississippi and portions of east central Louisiana. Sustained winds were between 35 and 45 mph with higher gusts between 70 and 100 mph occurred. Tree and power line damage was extensive across these areas which resulted in widespread power outages, some of which lasted for 3 to 5 days.||As Gustav slowed across central Louisiana, the outer rainbands continued to rotate across much of southern and central Mississippi. This kept those portions of Mississippi in the region which was favorable for tornadoes. Over 3 days, 26 tornadoes were confirmed, all of which were in the EF0 to EF1 range.||As Gustav slowed on September 2nd, flash flooding became a major issue with lasted into the 3rd as the storm slowly lifted to the north and northeast. The first round of heavy rain and flash flooding was across portions of southeast Mississippi as the outer rainbands started to move across the same areas. Total rainfall across this area was between 4 and 7 inches. The heaviest rains fell across areas near and west of the Mississippi River. Some of the Mississippi counties boarding the river received 8 to 11 inches of rain. Areas west of the river across Louisiana and southeast Arkansas saw extreme rainfall. Many locations received between 11 and 20 inches of rain. The highest measured rainfall was at Larto Lake where 21 inches fell. The flooding rains had a tremendous impact on area crops. Crop damage was extensive across Louisiana and western Mississippi. The flooding rains came at a crucial time as most crops will be harvested in September. Crop damage from Gustav will range between 300-400 million dollars.
This tornado briefly touched down in the Hebron Community and damaged a roof on a barn and downed a couple fences. Maximum wind gusts were around 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Sep 2, 6:44 AM CDT, 2 hours earlier.
Area forecast discussion, Sep 2, 6:44 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
644 AM CDT TUE SEP 2 2008
.DISCUSSION...THIS IS JUST AN UPDATE FOR THE NEW TORNADO
WATCH...NUMBER 881 IN EFFECT FOR A GOOD PORTION OF CENTRAL AND
SOUTHERN MISSISSIPPI UNTIL 4 PM. FLASH FLOOD WATCH STILL REMAINS IN
EFFECT AND WIND/LAKW WIND ADVISORIES ARE IN EFFECT TILL 4 PM. ZONES HAVE
ALREADY BEEN SHIPPED OUT.
&&
.PREV DISCUSSION...ISSUED AT 343 AM CDT.
SHORT TERM...THE FOCUS FOR THE SHORT TERM CONTINUES TO BE ON
TROPICAL STORM GUSTAV. CURRENTLY THE CENTER OF GUSTAV IS LOCATED
BETWEEN KPOE AND KIER AND GRADUALLY MOVING TO THE NNW. THE CURRENT
FORECAST FROM THE NATIONAL HURRICANE CENTER BRINGS GUSTAV SLOWLY
NORTHWEST TO REACH JUST SOUTHWEST OF THE ARKLATEX FOR THIS EVENING.
GUSTAV IS GRADUALLY WEAKENING AS IT MOVES THROUGH WEST LOUISIANA AND
IS NOW ABOUT 991MB.
GUSTAV IS EXPECTED TO MOVE VERY SLOWLY AND REMAIN TO OUR WEST
THROUGH THE SHORT TERM. THIS IS EXPECTED TO BRING RAIN TO THE
ARKLAMISS REGION OVER THE NEXT COUPLE OF DAYS. PWATS WELL OVER 2.0
INCHES WILL PROVIDE PLENTY OF MOISTURE. WITH RAIN THAT HAS FALLEN
ALREADY GIVING SOAKED GROUNDS...THERE WILL CONTINUE TO EXIST THE
POTENTIAL FOR FLASH FLOODING OVER AT LEAST THE SOUTHWESTERN 2/3 OF
THE CWFA. THE FLASH FLOOD WATCH WILL BE CONTINUED THROUGH THIS
EVENING AS A RESULT. THIS WATCH WILL LIKELY NEED TO BE EXTENDED FOR
PORTIONS OF THE CWFA. WILL LET LATER SHIFTS MONITOR THIS POTENTIAL
TO PINPOINT THE AREA THAT WILL MOST LIKELY NEED THE WATCH.
WINDS WILL CONTINUE TO BE GUSTY ACROSS THE ARKLAMISS REGION THROUGH
THE DAY. SUSTAINED WINDS HAVE PRETTY MUCH REMAINED BELOW 20KTS THE
PAST FEW HOURS ACROSS MUCH OF THE CWFA...WITH THE EXCEPTION OF MAYBE
THE EXTREME SOUTHWEST WHERE SUSTAINED WINDS HAVE BEEN ABLE TO REACH
UP TO AROUND 25-30KTS. WINDS HAVE PRIMARILY BEEN GUSTING TO ABOUT
20-30KTS...WITH THE OCCASIONAL 35-40KTS. BELIEVE THE SUSTAINED
WINDS WILL CONTINUE TO REMAIN BETWEEN 10-15 KTS WITH LOCATIONS
ACROSS THE SOUTHWEST POSSIBLY SEEING AROUND 20-25KTS SUSTAINED
DURING THE DAY...WITH CONTINUED GUSTS OF AROUND 20-30 KTS...THE
SOUTHWEST SEEING HIGHER GUSTS. WITH WEAKER SUSTAINED WINDS
EXPECTED THE INLAND TROPICAL STORM WIND WARNING WILL BE ALLOWED TO
EXPIRE. WINDS WILL BE FALLING SHORT OF CRITERIA FOR WIND ADVISORIES
EVERYWHERE EXCEPT THE SOUTHWESTERN PORTIONS OF THE CWFA. SO WILL BE
PUTTING THE SOUTHWESTERN CORNER OF THE CWFA UNDER A WIND ADVISORY
AND WILL PUT THE REST OF THE CWFA UNDER A LAKE WIND ADVISORY FOR
TODAY.
THE POSSIBILITY OF TORNADOES ALSO CONTINUES FOR PORTIONS OF THE CWFA
TODAY. THIS WILL ESPECIALLY BE OVER LOCATIONS MAINLY ALONG AND SOUTH
OF THE INTERSTATE 20 CORRIDOR WITH BETTER MOISTURE LOCATED OVER THIS
AREA. THE TORNADO WATCH IS IN EFFECT UNTIL 7 AM THIS MORNING FOR
SOUTH CENTRAL PORTIONS OF THE CWFA. BELIEVE THE TORNADO RISK WILL
CONTINUE THROUGH THE DAY FOR THE SOUTHERN HALF OF THE CWFA AS THE
AREA WARMS.
TEMPERATURES WILL AGAIN BE A LITTLE COOLER TODAY. LOWER 80S CAN BE
EXPECTED ACROSS THE WESTERN HALF OF THE CWFA WITH SLIGHTLY HIGHER IN
THE MIDDLE 80S EXPECTED OVER THE EXTREME NORTHEAST. CONTINUED CLOUD
COVER AND RAIN WILL KEEP TEMPERATURES DOWN AS WE EXPERIENCED OVER
THE SOUTHERN HALF OF THE CWFA YESTERDAY. TEMPERATURES WILL BE
SLIGHTLY WARMER ON WEDNESDAY...BUT NOT MUCH WARMER WITH THE EFFECTS
OF THE REMNANTS OF GUSTAV HANGING OVER AT LEAST THE WESTERN PORTIONS
OF THE CWFA. HAVE REMAINED WITH MAV GUI OVER THE EASTERN PORTIONS
OF THE AREA FOR BOTH DAYS...BUT HAVE LOWERED BY A DEGREE OR TWO OVER
THE WESTERN PORTIONS OF THE AREA. LOW TEMPERATURES FOR TONIGHT
LOOKED REASONABLE WITH LOWER TO MIDDLE 70S EXPECTED. /14/
LONG TERM...THE LONG TERM AFTER THU SEEMS MOSTLY INSIGNIFICANT BUT
EYES WILL BE TURNING TWRDS THE TROPICS ONCE AGAIN. THE MDLS
GENERALLY AGREE THAT THE REMNANTS OF GUSTAV WILL FINALLY START TO
PULL OUT OF THE ARKLATEX REGION ON THU. AFTER THAT RAIN CHANCES WILL
DECREASE SIGNIFICANTLY BUT THERE SHOULD BE MORE THAN ENOUGH MOISTURE
IN THE ATMOSPHERE TO HELP GET ISLTD ACTIVITY OFF AND ON. THROUGHOUT
THE EXTENDED I WILL GENERALLY STICK WITH THE GUI VALUES...THE ONLY
EXCEPTION WILL BE WED NIGHT AND THU WHERE I WILL GO ABOUT 10% OR SO
ABV GUI POPS ACROSS THE WEST AND EVEN CNTRL PORTIONS OF THE CWA.
THE MAIN CONCERN IN THE EXTENDED(AT THIS TIME) IS THU. IT LOOKS LIKE
IT WILL BE ANOTHER WET DAY AS A BAND OF SHRA AND ISLTD TSRA DEVELOP.
THERE ARE SOME DIFFERENCES B/T THE MDLS AS TO WHERE THIS WILL N-S
BAND OF RAIN WILL OCCUR BUT IT IS BEGINNING TO LOOK MORE LIKELY
ACROSS THE WRN HALF OF THE CWA. THIS BAND COULD BRING ANOTHER 1-2
INCHES OF RAIN OVER THE NW AND EXACERBATE ANY FLOODING ISSUES THAT
MAY BE OUT THERE FROM TUE AND WED RAINS. WE WILL CONTINUE TO MONITOR
THIS AND IF THE FFA IS EXTENDED INTO WED IT MAY HAVE TO BE EXTENDED
FURTHER INTO THU FOR A FEW AREAS. A LOT WILL DEPEND ON WHAT HAPPENS
OVER THE NEXT 24-36 HRS AND WHERE THIS BAND OF RAIN DEVELOPS ON THU
WHICH IS UNCERTAIN.
AFTER THU WE WILL MOVE INTO WEAK SWRLY FLOW WHICH WILL CONTINUE TO
ALLOW FOR LIGHT SHRA AND MAYBE A FEW TSRA TO DEVELOP EACH DAY BUT
THE RISK OF HEAVY RAIN WILL BE OVER. OF NOTE...EVEN THOUGH TROPICAL
DEPRESSION GUSTAV AND ITS REMNANTS WILL AFFECT US FOR THE NEXT 60
HRS WE WILL STILL NEED TO KEEP AN EYE OUT IN THE ATLANTIC AS
TROPICAL STORM IKE IS FORECAST TO APPROACH THE BAHAMAS AND IT LOOKS
LIKE IT WILL HAVE A SHOT OF GETTING INTO THE GULF. /CAB/
&&
.AVIATION...CEILINGS WILL CONTINUE TO LOWER ACROSS MUCH OF THE
ARKLAMISS REGION WITH 2-3K FEET EXPECTED BY AROUND DAYBREAK. THIS
SHOULD GIVE PRIMARILY MVFR AND IFR FLIGHT CATEGORIES THROUGH THE
FORECAST PERIOD. SHOWERS WITH AN OCCASIONAL THUNDERSTORM ASSOCIATED
WITH TROPICAL STORM GUSTAV WILL BE POSSIBLE THROUGH THE ENTIRE
PERIOD. THIS COULD PRODUCE PERIODS OF HEAVY RAINFALL WHICH MAY
BRING PERIODS OF LIFR FLIGHT CATEGORIES. IN ADDITION TO HEAVY RAIN
FOR THE AREA...GUSTY WINDS WILL CONTINUE TO BE AN ISSUE FOR TODAY AS
WELL. SUSTAINED WINDS OF AROUND 10-15KT...WITH PERIODS OF UP TO
20KTS WILL BE POSSIBLE. GUSTS OF 20-30KTS WILL BE POSSIBLE FOR MOST
SITES AS WELL. WINDS WILL GRADUALLY BEGIN TO WEAKEN FROM THE EAST
BY THE AFTERNOON HOURS. /14/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 81 72 85 72 / 100 87 87 59
MERIDIAN 84 72 86 71 / 81 59 60 33
VICKSBURG 81 74 82 71 / 100 100 96 77
HATTIESBURG 84 73 86 73 / 98 72 70 36
NATCHEZ 82 73 82 73 / 100 92 80 47
GREENVILLE 82 71 82 71 / 100 99 100 83
GREENWOOD 81 72 83 71 / 89 84 87 72
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ018-019-
025>046-048>052-054>058-062>066-072>074.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ034>037-040>045-
047>066-072>074.
WIND ADVISORY UNTIL NOON CDT TODAY FOR MSZ047-053-059>061.
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-
023>026.
WIND ADVISORY UNTIL NOON CDT TODAY FOR LAZ007>009-015-016-
023>026.
AR...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR ARZ074-075.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.
&&
SHORT TERM/AVIATION: 14
LONG TERM: CABHazardous weather outlook, Sep 2, 5:26 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 526 AM CDT TUE SEP 2 2008 ARZ074-075-LAZ007>009-MSZ018-019-025-034>036-040>044-048>051- 054>057-062>066-072>074-031030- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR- SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY- YAZOO-MADISON MS-LEAKE-HINDS-RANKIN-SCOTT-NEWTON-COPIAH-SIMPSON- SMITH-JASPER-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES- MARION-LAMAR-FORREST- 526 AM CDT TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL AND SOUTHEAST MISSISSIPPI AS WELL AS A GOOD PORTION OF THE DELTA ALONG WITH SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE OUTER BANDS OF TROPICAL DEPRESSION GUSTAVE WILL ROTATE NORTHWARD ACROSS THE AREA TODAY. THESE BANDS WILL BRING THE POTENTIAL FOR TORNADOES FROM THIS MORNING THROUGH THIS EVENING. THE NATURE OF THE EVENT SUGGESTS THERE WILL BE NUMEROUS ROTATING STORMS...ALL CAPABLE OF PRODUCING TORNADOES. THE GREATEST RISK LOOKS TO BE WITHIN AND AREA ALONG AND BETWEEN THE NATCHEZ TRACE TO NORTHERN MADISON COUNTY AND SOUTHEAST ALONG A LINE FROM FOREST TO LAUREL. INSTABILITY AND WIND SHEAR WILL BE STRONG ENOUGH WHERE A FEW TORNADOES MAY BE ON THE STRONG SIDE. HEAVY RAINFALL AND POSSIBLE FLOODING WILL BE AN ISSUE AS THESE PERSISTENT RAIN BANDS ROTATE ACROSS THE AREA. MOST LOCATIONS WILL SEE 1 TO 3 INCHES OF RAIN WITH AREAS THAT REMAIN FOCUSED WITHIN BANDS POSSIBLY SEEING MORE THAN 4 INCHES THROUGH THIS EVENING. WITH STRONG WINDS JUST OFF THE SURFACE AND AS SURFACE HEATING OCCURS...WINDS WILL INCREASE TO AROUND 20 MPH WITH OCCASIONAL GUSTS TO 30 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE REMNANTS OF GUSTAV LINGER...TORNADOES AND LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE ACROSS THE WESTERN HALF OF THE AREA ON WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THROUGH THIS EVENING. MSZ026>033-037>039-045-046-052-058-031030- GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- ATTALA-WINSTON-NOXUBEE-NESHOBA-KEMPER-LAUDERDALE-CLARKE- 526 AM CDT TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT BREEZY CONDITIONS WILL PREVAIL TODAY AS SURFACE HEATING HELPS TO BRING HIGHER WINDS DOWN TO THE SURFACE. EXPECT SUSTAINED WINDS AROUND 20 MPH WITH OCCASIONAL TO 30 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY. LAZ015-016-023>026-MSZ047-053-059>061-031030- RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN- CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS- 526 AM CDT TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR . THE OUTER BANDS OF TROPICAL DEPRESSION GUSTAVE WILL ROTATE NORTHWARD ACROSS THE AREA TODAY. THESE BANDS WILL BRING THE POTENTIAL FOR TORNADOES...MAIN FROM MIDDAY THROUGH THIS EVENING. THE NATURE OF THE EVENT SUGGESTS THERE COULD BE SEVERAL ROTATING STORMS...ALL CAPABLE OF PRODUCING TORNADOES WITHIN THE RAIN BANDS. THE GREATEST RISK LOOKS TO BE ALONG AND EAST OF THE MISSISSIPPI RIVER. HEAVY RAINFALL AND POSSIBLE FLOODING WILL BE AN ISSUE AS THESE PERSISTENT RAIN BANDS ROTATE ACROSS THE AREA. MOST LOCATIONS WILL SEE 1 TO 3 INCHES OF RAIN WITH AREAS THAT REMAIN FOCUSED WITHIN BANDS POSSIBLY SEEING MORE THAN 4 INCHES THROUGH THIS EVENING. WITH A TIGHT PRESSURE GRADIENT ACROSS THE AREA FROM GUSTAV...WINDS WILL CONTINUE TO BE SUSTAINED BETWEEN 20 AND 25 MPH WITH SOME GUSTS TO 30 OR 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE REMNANTS OF GUSTAV LINGER...TORNADOES AND LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE ACROSS THE WESTERN HALF OF THE AREA ON WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THROUGH THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CME
In the hours before
Local storm report, Sep 2, 7:31 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
731 AM CDT TUE SEP 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM TSTM WND DMG 2 SE MORTON 32.33N 89.63W
09/02/2008 SCOTT MS EMERGENCY MNGR
A FEW TREES DOWN...POSSIBLE TORNADO
&&
27Local storm report, Sep 2, 8:08 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
808 AM CDT TUE SEP 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM TSTM WND DMG 6 N TAYLORSVILLE 31.92N 89.43W
09/02/2008 SMITH MS LAW ENFORCEMENT
TREES DOWN NEAR THE INTERSECTION OF COUNTY ROAD 80 AND
COUNTY ROAD 19...POSSIBLE TORNADO.
&&
27The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
1.7 hours before the tornado, 97 km from the path. September 2, 2008.
- Mixed-layer CAPE
- 935 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 865 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.5
- 0-3 km lapse rate
- 6.1 K/km
Jackson, MS (KJAN), 00:00Z
10.3 hours after it, 97 km from the path. September 3, 2008.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1395 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.1
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Pine Belt Regional Awos (PIB), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 88 km away, was scanning. The volume nearest the touchdown began at 13:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of September 2, 2008
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 2 | 3:23 AM CDT | EF0 | Smith, MS | 0.3 | 25 | |||
| September 2 | 7:40 AM CDT | EF0 | Smith, MS | 1.0 | 25 | |||
| September 2 | 9:19 AM CDT | EF0 | Jones, MS | 0.7 | 25 | $5,000 | ||
| September 2 | 10:12 AM CDT | EF0 | Newton, MS | 4.1 | 40 | $13,000 | ||
| September 2 | 1:47 PM CDT | EF0 | Lincoln, MS | 0.3 | 30 | |||
| September 2 | 2:32 PM CDT | EF0 | Saint Tammany Parish, LA | 0.2 | 20 | $15,000 | ||
| September 2 | 2:48 PM CDT | EF1 | Covington, MS | 5.0 | 75 | $425,000 | ||
| September 2 | 3:17 PM CDT | EF1 | Copiah, MS | 2.5 | 100 | $200,000 | ||
| September 2 | 3:26 PM CDT | EF0 | Yalobusha, MS | 0.0 | 25 | $200 | ||
| September 2 | 3:45 PM CDT | EF0 | Copiah, MS | 1.5 | 40 | |||
| September 2 | 4:17 PM CDT | EF0 | Lafayette, MS | 0.1 | 25 | |||
| September 2 | 5:04 PM CDT | EF0 | Lincoln, MS | 0.4 | 30 | |||
| September 2 | 5:10 PM CDT | EF0 | Avoyelles Parish, LA | 0.1 | 25 | |||
| September 2 | 5:15 PM CDT | EF0 | Barry, MO | 0.3 | 75 | $5,000 | ||
| September 2 | 5:40 PM CDT | EF1 | Jefferson Parish, LA | 1.6 | 25 | $1.7 million | ||
| September 2 | 5:50 PM CDT | EF0 | Izard, AR | 0.9 | 60 | $25,000 | ||
| September 2 | 7:08 PM CDT | EF0 | Allen Parish, LA | 2.9 | 50 | $30,000 | ||
| September 2 | 8:15 PM CDT | EF0 | Saint Tammany Parish, LA | 0.2 | 20 | $100,000 | ||
| September 2 | 10:25 PM CDT | EF1 | Catahoula Parish, LA | 5.8 | 75 | $600,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.